Sunday, 14 March 2010
The Dangers of Diagnosis by Internet
I don't have Hand-Foot Syndrome. What I have is Chemotherapy-Induced Peripheral Neuropathy (CIPN). Which I also found on the internet. I guess a name which has to be reduced to initials is as chic as a syndrome.
I decided to join a cancer bulletin board, crossing my fingers that it wouldn't be too depressing. It ought to be, but it seems more educational. Your signature is supposed to include your first name, age, location and condition. Me, I just write "ovarian cancer," but some of these women have lists of conditions and complications. I would find that very discouraging.
One of the women who has suffered the same side effects as I sent me references to a bunch of medical studies. There have been trials of drugs, vitamins and even accupuncture to help with CIPN. Turns out there are some things that can lessen the severity, but only as prevention. Nothing seems to work once you are in full red/rash/peeling mode.
I noticed that heat or massage -- even just rubbing in creams -- makes my feet and hands go redder and itchier, like a histamine reaction. So I've gone back to my antihistimines for a couple of days. I don't want to rush into saying they help, but yesterday I couldn't walk and today I can.